Advances in Theoretical and Mathematical Physics

Volume 8 (2004)

Number 2

M-theory, type IIA superstrings, and elliptic cohomology

Pages: 345 – 394

DOI: http://dx.doi.org/10.4310/ATMP.2004.v8.n2.a3

Authors

Igor Kriz

Hisham Sati

Abstract

The topological part of the M-theory partition function was shown by Witten to be encoded in the index of an E8 bundle in eleven dimensions. This partition function is, however, not automatically anomalyfree. We observe here that the vanishing W7 = 0 of the Diaconescu-Moore-Witten anomaly [1] in IIA and compactified M-theory partition function is equivalent to orientability of spacetime with respect to (complex-oriented) elliptic cohomology. Motivated by this, we define an elliptic cohomology correction to the IIA partition function, and propose its relationship to interaction between 2- and 5-branes in the M-theory limit.

Full Text (PDF format)